Pennsylvania, 2018

Flash Flooding in Pennsylvania, June 1 to 3, 2018

June 1 to 3, 2018 · NWS CTP · 13 events in 3 counties and zones

A moist airmass brought a round of intense convection that lead to flash flooding across portions of southern Pennsylvania June 1st and 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A moist airmass brought a round of intense convection that lead to flash flooding across portions of southern Pennsylvania June 1st and 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 1, 3:21 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 1, 3:21 PM EST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service State College PA
421 PM EDT Fri Jun 1 2018

.SYNOPSIS...
A slow moving cold front over the Great Lakes will push
southeast across Pennsylvania late today and tonight. The upper
trough linked to the cold front will become detached from the
jet stream as a cut off low over the Mid Atlantic region Sunday. The
upper low will lift out next week ahead of an anomalous upper
trough building over the northeast conus.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Weak mid level capping inversion has been successful in
inhibiting initiation thus far this afternoon. CAMs show most
realistic development taking place along lake breeze front from
Lake Erie which is just now developing as per GOES-16 vis and
radar imagery.

Still dealing with rich subtropical moisture throughout the
area, as has been the case since Wednesday. Still expect
diurnal heating of high PW air mass to generate moderate CAPEs
over the NW and parts of the south. Convective evolution should
be close to Thu afternoon. CAMs weaken the lake breeze line as
it reaches into my CWA while any other diurnally driven
convection weakens into a larger area of light to moderate
showers after dark as it crosses central PA this evening. Weak
0-6km shear indicates convection will be pulse-type, with little
chance of organized severe weather. Given high PW, can't rule
out isolated rainfall amounts of 2+ inches, creating localized
flooding issues. Still in MRGL outlook for excessive rain from
WPC, with SLGT risk limited to south of Mason Dixon line.

Diffuse cold front pushes southeast across the region overnight,
with gradually diminishing band of showers accompanying it. Weak
wind shift to the north will be the other impact. Mins won't
drop off all that much, ranging from the upper 50s through the
upper 60s from north to south.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Northern and central PA should enjoy drier conditions on
Saturday as the northerly flow shunts instability and high deep
layer moisture to the south. Models track a wave along stalled
boundary south of the Mason Dixon Line...brushing the south with
low chance POPs and cloudy skies. Expect at least partial
clearing central and north. highs will generally be in the mid
to upper 70s..except low 70s over the Alleghenies.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
Model and ensemble guidance offer a reasonably similar large
scale pattern evolution over the Mid Atlantic region this
period. A cut off upper low over the Mid Atlantic on Sunday
will be absorbed by an anomalous upper level trough building
into the northeast conus the first half of next week. Under this
pattern, confidence is better than average in weather
conditions staying "unsettled" with repeated/daily rain chances
through early next week. Drier conditions appear likely by
Wednesday, as the upper trough axis passes east of Pa.

Temperatures will trend relatively cool, with the upper level
trough influence holding readings near to below average for
early June. However, a moderating trend is likely by late next
week, as upper trough begins to lift out.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Scattered to numerous showers/thunderstorms expected to pop up
this afternoon and bring areas of restrictions. Short window of
VFR conditions will give way to MVFR cigs in sct SHRA/TSRA.

Convection will be rather disorganized until a lake breeze front
pushes through late in the day into the evening - producing a
more solid line of storms tracking SE from NY state. These will
gradually weaken as they drop south of I-80 this evening.

Lower ceilings then work in again tonight in NW/N flow.

.Outlook...

Sat...AM low cigs possible Laurel Highlands and N Mtns.

Sun...AM low cigs possible, mainly KJST.

Mon...Patchy AM fog, then ceiling restrictions likely.

Tue...Patchy AM fog.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Fitzgerald
NEAR TERM...DeVoir/Fitzgerald
SHORT TERM...DeVoir/Fitzgerald
LONG TERM...Fitzgerald/Gartner
AVIATION...DeVoir/RXR
Hazardous weather outlook, Jun 1, 4:42 AM EST, 13 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
542 AM EDT Fri Jun 1 2018

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-020945-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
542 AM EDT Fri Jun 1 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 1, 5:41 PM EST, 49 minutes before
Special Weather Statement
National Weather Service State College PA
641 PM EDT FRI JUN 1 2018

PAZ027-012315-
Mifflin PA-
641 PM EDT FRI JUN 1 2018

...HEAVY RAIN NEAR BELLEVILLE...

At 638 PM EDT, Doppler radar indicated a strong thunderstorm between
Belleville and Allensville. The storm is nearly stationary. Nearly
two inches of rain has already fallen and very heavy rain is
expected to continue through 7 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

&&

LAT...LON 4052 7783 4055 7784 4058 7783 4061 7779
      4062 7777 4065 7773 4060 7769 4048 7780
TIME...MOT...LOC 2238Z 317DEG 49KT 4054 7774

Dangelo
Special weather statement, Jun 1, 5:48 PM EST, 42 minutes before
Special Weather Statement
National Weather Service State College PA
648 PM EDT FRI JUN 1 2018

PAZ035-036-012330-
Fulton PA-Franklin PA-
648 PM EDT FRI JUN 1 2018

...HEAVY RAIN OVER MCCONNELSBURG AAND FORT LOUDON...

At 643 PM EDT, Doppler radar indicated a strong thunderstorm over
Fort Loudon, moving only very slowly to the south. This storm is
producing very heavy rainfall along route 30 between Chambersburg
and McConnellsburg.

Up to an inch and a half of rain has fallen over parts of Fulton
County already, and the heavy rain is expected to continue through
at least 715 PM EDT.

Locations impacted include... Saluvia, St. Thomas, Mercersburg,
Needmore, Harrisonville, Fort Littleton, Big Cove Tannery, Marion,
Sideling Hill Rest Area, Fort Loudon, McConnellsburg and Williamson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

&&

LAT...LON 4012 7810 4006 7787 3997 7775 3982 7763
      3984 7819
TIME...MOT...LOC 2243Z 317DEG 48KT 3990 7791

Dangelo

The radar

The State College radar (KCCX), 110 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

13 flash flood. Local standard time, as filed.

Flash Flood, Fulton

When
June 1, 6:30 PM EST to 9:30 PM EST
Where
Fulton County, 0.83 mi E of Mc Connellsburg to 0.92 mi E of Mc Connellsburg
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.931, -77.984

Reservoir Road at Cloverleaf Court was flooded and impassable.

Flash Flood, Fulton

When
June 1, 6:50 PM EST to 9:30 PM EST
Where
Fulton County, 0.92 mi SW of Mc Connellsburg to 0.66 mi SSW of Mc Connellsburg
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.921, -78.013

Great Cove Creek was out of its banks and flowing over a bridge on Confederate Road.

Flash Flood, York

When
June 1, 11:52 PM EST to June 2, 2:45 AM EST
Where
York County, 0.93 mi WNW of Hilton to 0.27 mi S of Dover
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.986, -76.836

Flash flooding from intense heavy rain /over 2 inches in less than an hour/ was reported on Davidsburg Road between Adimire and Jayne Lane Road.

Flash Flood, York

When
June 1, 11:53 PM EST to June 2, 2:45 AM EST
Where
York County, 1.24 mi W of Hallam to 0.27 mi NNE of Wilshire Hills
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.000, -76.623

Flash flooding from brief heavy rain flooded Freyesville Road between Arnold Lane and Valley Acres Road.

Flash Flood, York

When
June 1, 11:54 PM EST to June 2, 2:45 AM EST
Where
York County, 0.48 mi NW of Shiloh to 0.58 mi N of Hilton
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.984, -76.807

Flash flooding from brief heavy rainfall along Route 74 near the intersection with Emig Mill Road.

Flash Flood, Lancaster

When
June 2, 12:25 AM EST to 1:30 AM EST
Where
Lancaster County, 0.58 mi NW of Willow Street to 0.71 mi ESE of West Willow
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.986, -76.287

Flash Flooding resulted in numerous impassable roads along and near Willow Street.

Flash Flood, Lancaster

When
June 2, 12:25 AM EST to 1:30 AM EST
Where
Lancaster County, 1.74 mi SE of Mountville to 0.93 mi ESE of Mountville
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.010, -76.410

Heavy rainfall brought flash flooding along the West Branch of the Little Conestoga Creek over Charlestown Road. A water rescue was reported.

Flash Flood, Lancaster

When
June 2, 12:26 AM EST to 1:30 AM EST
Where
Lancaster County, 2.1 mi SE of Mountville to 1.98 mi NNE of Letort
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.010, -76.400

Heavy rainfall resulted in Little Conestoga Creek over its banks on Blue Rock Road. Three persons were trapped in their residence and resulted in a water rescue.

Flash Flood, Lancaster

When
June 2, 12:40 AM EST to 1:30 AM EST
Where
Lancaster County, 1.32 mi WNW of Millersville to 0.6 mi SW of Millersville
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.008, -76.373

Heavy rainfall resulted in numerous roads becoming impassable throughout Millersville.

Flash Flood, York

When
June 2, 12:56 AM EST to June 3, 2:45 AM EST
Where
York County, 1.06 mi W of Yorkana to 0.77 mi WSW of Yorkana
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.970, -76.600

Heavy rainfall brought flooding on East Prospect and Witmer Roads.

Flash Flood, York

When
June 2, 7:27 PM EST to 9:15 PM EST
Where
York County, 1.4 mi SW of Starview to 0.76 mi ENE of Emigsville
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.036, -76.699

Heavy rainfall brought two to three feet of water over North Sherman Street Extension at Jerusalem Road.

Flash Flood, York

When
June 2, 8:16 PM EST to 9:15 PM EST
Where
York County, Yorkshire to 0.43 mi N of Haines Acres
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.980, -76.670

Car was stranded in flood water north of Yorkshire.

Flash Flood, York

When
June 2, 8:20 PM EST to 9:15 PM EST
Where
York County, 0.11 mi NNW of Hallam to 0.34 mi S of Hallam
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.002, -76.601

Kreutz Creek was over the road and impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757233, 757236, 757244, 757247, 757248, 757249, 757251, 757253, 757254, 757255, 757256, 757259, 757261.